Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 20, 2021Watauga County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 20, 2021, 5:40 AM EDT for Watauga County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 5:40 AM EDT (09:40 UTC)
Expired
Aug 20, 2021, 6:30 AM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

County Watauga County, NC

The radar

The Roanoke radar (KFCX), 153 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS81 KRNK 200940
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
540 AM EDT Fri Aug 20 2021
 
NCZ001-018-019-201030-
Ashe NC-Wilkes NC-Watauga NC-
540 AM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of 
western Wilkes, Watauga and southern Ashe Counties through 630 AM
EDT...

At 540 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or near Beech Mountain, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Boomer...
Foscoe...
Glendale Springs...
and Deep Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3636 8180 3634 8177 3633 8171 3638 8173
      3637 8132 3603 8121 3601 8134 3604 8137
      3604 8140 3605 8139 3607 8141 3612 8155
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 0940Z 282DEG 23KT 3621 8183 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:59 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 3:59 AM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
359 AM EDT Fri Aug 20 2021

.SYNOPSIS...
Scattered showers and thunderstorms possible again today,
however they will be less numerous than yesterday. They should
be concentrated over higher terrain as well as the east of a
line from Lewisburg, WV to Danville, VA. Quieter conditions are
expected Saturday with drier northerly air being pulled into
the region around Henri. A return to warmer weather and daily
scattered afternoon storms is expected Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 220 AM EDT Friday...

Another day of scattered storms then quieter Saturday.

Satellite imagery shows several interesting features over Appalachia
this morning, among them drier mid level air pushing in from the
west on the backside of the vorticity maxima that helped generate
convection today. A stalled frontal boundary over eastern VA was
was helping to generate showers and thunderstorms, with just a few
across the region. Low level moisture trapped under an inversion
this morning along with the drier air aloft was helping to
generate some patchy fog, with some of it was dense. Cloud
cover should preclude more widespread fog this morning.

Elsewhere, Tropical Storm Henri was making a good showing on
GOES-16, with vigorous convection forming overshooting tops and
constant lightning. The storm will move slowly WNW around 8 mph
and is currently about 400 miles out to sea. The frontal
boundary to our east is largely intersecting much of Henri's
moisture that is being lofted towards shore.

A cutoff low should form today within the nearby upper level trough
and near the OH/WV/PA borders. This will drift south over the next
24 hours.

Westerly winds throughout the layer will begin to shift to the north
today, and the general storm motion should be north to south by
this afternoon. Cloud cover will once again keep pulse storms
on the weaker side. Convection should become more widespread by
late morning and into this afternoon. Coverage should be much
less than yesterday, and in fact the majority of the convection
should develop mainly over the eastern half of the forecast
area. To the west, drier air will be arriving and should limit
growth. The exceptions may be some of the highest elevations
where showers/storms usually develop. Convection should die out
after sunset.

Highs today will be in the mid 70s to mid 80s.

Overnight tonight, Henri continues to move up the eastern
seaboard, and high pressure and additional subsidence will tuck
up along the Appalachians. Additional drying aloft will combine
with mostly clear skies to promote fog over the recently wet
ground. Dense fog will be a bigger concern than this morning,
but it is possible there may be too much cloud cover. Otherwise,
lows will be a few degrees cooler than tonight, and in the mid
50s in the lower hollows to the mid/upper 60s over the piedmonts
of VA and NC.

Saturday the upper low will be drifting alongside Henri. With
cyclonic flow still nearby, afternoon showers and thunderstorms
will be possible, mainly east of a Roanoke to Lynchburg line,
where there will be higher moisture and less subsidence. Fog may
take some time to clear out in the morning, but highs will
gradually warm into the upper 70s to upper 80s northwest to
southeast across the forecast area.

Confidence is high for temperatures, winds, and PoPs, lower for
cloud cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 345 AM EDT Friday...

...Decreasing storm chances and increasing heat heading into the
early part of next week...

Overall looking at a relatively quiet pattern to finish out the
weekend into the start of next week. Our cutoff low will weaken over
the Ohio River Valley as upper level ridging builds in from a
strengthening Bermuda High over the western Atlantic. Meanwhile,
Henri will continue riding north along the eastern side of our
cutoff low toward New England late Saturday afternoon into Sunday.
As a result, light northwest flow will drag more dry air into the
low to mid levels the atmosphere creating subsidence to suppress
storm coverage Saturday evening and then again Sunday afternoon.
Speaking of SUnday and isolated shower or storm cannot be ruled out
mainly over the mountains a subtle piece of shortwave energy dives
through.

Surface high pressure slowly building in over the central
Appalachians region will also further aid in the suppression of
storm coverage not only on Saturday and Sunday ,but then again
Monday which actually looks to be our driest day of the workweek. By
this point, Henri will continue well north toward the Canadian
Maritimes dragging what's left of our cutoff low and any upper level
support for convective development out of the region. Heights will
also builds slightly with the high meandering nearby toward the
Great Smoky Mountains region.

With high pressure nearby and deceasing storm chances in play
temperatures will be allowed to rebound back above normal. Highs
will range from the mid to upper 80s over the mountains to low 90s
out east Sunday afternoon. By Monday, we kick it up a notch with a
westerly downslope component to the wind pushing highs into the
upper 80s in the mountains with low to mid 90s out over the
Piedmont.

Confidence remains moderate to high in the short term. Some
discrepancies on coverage of storms Sunday afternoon and MOnday
afternoon. The GFS remains a bit drier compared to the NAM and Euro
which try to bring a little bit more of Henri's moisture in
the form of scattered showers and storms Sunday into Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 345 AM EDT Friday...

...Low storm chances through at least Tuesday. A front arrives with
a pattern change mid to late week.

Surface high pressure continues to meander over the central
Appalachains region through midweek. A strengthening Bermuda High
over the western Atlantic and a strong ridge over the southern
Plains region will compliment this feature in reducing any organized
weather to move through. As a result, it's a typical summertime
regime of hot and humid days with a daily dose of isolated to
scattered afternoon storms. Once again not everyone will see the
rain here with the highest chances confined along the mountains
where better lift can be found through Tuesday.

By Wednesday, we start to see a change in the overall weather
pattern as a front nears the area from the Ohio River Valley. Shower
and storm chances will increase as a result with better coverage
during the peak heating hours. The front looks to pass through the
area sometime Thursday and Friday. Some issues remain in the models
though in regards to timing and to if the front stalls or not. Both
models signal an unsettled period ahead with a trend toward
temperatures at or slightly below normal to round out the month of
August.

Confidence is moderate in the long term period.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 340 AM EDT Friday...

Stratus and fog are creating some MVFR/LIFR conditions this
morning. Low level moisture will remain abundant, so not
expecting conditions to improve very quickly this morning. On
the other hand, once showers and thunderstorms arrive, some
mixing will improve the visibilities and the lowest of the
ceilings. All sites may eventually reach VFR in the afternoon.
TSRA will emerge again with the upper level trough closing off
into a low overhead. Winds will be turning more toward the
northeast as the day progresses. TSRA should decrease after
sunset with the loss of heating.

Extended Aviation Discussion...

Stratus and fog are possible again tonight with low level
moisture still around. Conditions appear to improve this
weekend as the upper level low slowly drifts eastward toward the
coast and drier air is pulled into the area. Shower and
thunderstorm chances will become more isolated in nature into
early next week, so VFR seems more likely outside of any
opportunities for morning valley fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...ET
LONG TERM...ET
AVIATION...SH/PW
Hazardous weather outlook, Aug 20, 3:59 AM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
359 AM EDT Fri Aug 20 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
359 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 11:57 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1157 PM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       2 SSW PILOT             37.03N 80.37W
08/19/2021  M2.19 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            2.19 INCHES OF RAIN FELL IN 30 MINUTES
            ENDING AT 7:15 PM.

&&

SHH
Special weather statement, Aug 20, 5:01 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 AM EDT Fri Aug 20 2021

NCZ001-018-200930-
Ashe NC-Watauga NC-
501 AM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of
Watauga and southwestern Ashe Counties through 530 AM EDT...

At 500 AM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Mountain, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Todd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3634 8185 3636 8180 3634 8177 3633 8171
      3639 8173 3641 8166 3625 8147 3624 8148
      3620 8146 3614 8150 3612 8154 3611 8181
      3616 8183 3619 8186 3619 8188 3621 8191
      3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 0900Z 237DEG 22KT 3625 8198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET
Special weather statement, Aug 20, 5:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
540 AM EDT Fri Aug 20 2021

NCZ001-018-019-201030-
Ashe NC-Wilkes NC-Watauga NC-
540 AM EDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of
western Wilkes, Watauga and southern Ashe Counties through 630 AM
EDT...

At 540 AM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or near Beech Mountain, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Boomer...
Foscoe...
Glendale Springs...
and Deep Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3636 8180 3634 8177 3633 8171 3638 8173
      3637 8132 3603 8121 3601 8134 3604 8137
      3604 8140 3605 8139 3607 8141 3612 8155
      3611 8181 3616 8183 3619 8186 3619 8188
      3621 8191 3626 8189 3629 8192
TIME...MOT...LOC 0940Z 282DEG 23KT 3621 8183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:38 PM EDTFlash Flood WarningRNKCity of Roanoke112 min
Aug 20, 1:43 PM EDTSpecial Weather StatementRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington47 min
Aug 20, 1:48 PM EDTSpecial Weather StatementRNKBath27 min
Aug 20, 2:29 PM EDTSpecial Weather StatementRNKBotetourt31 min
Aug 20, 2:35 PM EDTSpecial Weather StatementRNKAlleghany25 min
Aug 20, 2:51 PM EDTSpecial Weather StatementRNKBedford39 min
Aug 20, 3:01 PM EDTSpecial Weather StatementRNKAlleghany44 min
Aug 20, 3:43 PM EDTSpecial Weather StatementRNKRoanoke32 min
Aug 20, 5:39 PM EDTSpecial Weather StatementRNKHalifax21 min
Aug 20, 6:20 PM EDTSpecial Weather StatementRNKPatrick25 min
Aug 20, 5:01 AM EDTSpecial Weather StatementRNKWatauga29 min
Aug 20, 6:28 PM EDTSpecial Weather StatementRNKStokes32 min
Aug 20, 6:39 PM EDTSpecial Weather StatementRNKRockingham36 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.